Objectives: To better characterize the clinical, electrodiagnostic, and pathologic aspects of amiodarone-induced neuromyopathy.
Methods: We reviewed medical records, performed electrodiagnostic studies, and examined histopathologic specimens of muscle and nerve in three patients with amiodarone-induced neuromuscular toxicity, as well as summarized the relevant literature.
Results: Two patients had a slightly asymmetric, mixed, but primarily demyelinating sensorimotor polyneuropathy. One also had a substantial myopathy. The third had an acute neuropathy resembling Guillain-Barré syndrome. Seemingly, creatine kinase levels did not correlate with clinical or electromyographic evidence of myopathy. Histologic evaluations of peripheral nerves revealed demyelination, some axon loss, and a variable number of characteristic lysosomal inclusions. Muscle specimens from two patients showed evidence of a vacuolar myopathy. After discontinuation of amiodarone, two patients improved and one died of cardiac arrhythmia.
Conclusions: Although the clinical features and onset times vary, amiodarone neuromuscular toxicity manifests as a mixed polyneuropathy, vacuolar myopathy, or both. Creatine kinase levels may not correlate with the degree of myopathy. Variable numbers of lysosomal inclusions in peripheral nerve, endothelial cells, and muscle are characteristic.
From the Departments of *Neurology and †Pathology (Neuropathology), University of Pittsburgh School of Medicine, Pittsburgh, Pennsylvania.
Address correspondence to David Lacomis, MD, Division of Neuromuscular Diseases, University of Pittsburgh Medical Center, Presbyterian, 200 Lothrop Street, Room F878, Pittsburgh, PA 15213.